Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Cheyenne, WY

May 26, 2017Banner County, Kimball County, Nebraska; Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 26, 2017, 4:08 PM MDT for Banner County, Kimball County, Nebraska; Laramie County, Wyoming. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2017, 4:08 PM MDT (22:08 UTC)
Expired
May 26, 2017, 5:15 PM MDT
In force
67 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Banner County, NE, Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 83 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:40 PM MDTHAIL 0.2510 Nw Kimball, NEPEA SIZED HAIL COVERING GROUND TO AN INCH OR TWO IN DEPTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:00 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

330 
WUUS55 KCYS 262208
SVRCYS
NEC007-105-WYC021-262315-
/O.NEW.KCYS.SV.W.0008.170526T2208Z-170526T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
408 PM MDT FRI MAY 26 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northern Kimball County in the Panhandle of Nebraska...
  Eastern Banner County in the Panhandle of Nebraska...
  East central Laramie County in southeastern Wyoming...

* Until 515 PM MDT

* At 407 PM MDT, a severe thunderstorm was located 8 miles north of
  Pine Bluffs, or 20 miles west of Kimball, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  northern Kimball...eastern Banner and east central Laramie
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4124 10410 4132 10413 4164 10355 4130 10339
TIME...MOT...LOC 2207Z 250DEG 28KT 4130 10404 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
3 follow-up statements
926 
WWUS55 KCYS 262225
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
425 PM MDT FRI MAY 26 2017

WYC021-262234-
/O.CAN.KCYS.SV.W.0008.000000T0000Z-170526T2315Z/
Laramie WY-
425 PM MDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LARAMIE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4125 10400 4138 10403 4164 10355 4130 10339
TIME...MOT...LOC 2224Z 259DEG 26KT 4131 10389 

$$

NEC007-105-262315-
/O.CON.KCYS.SV.W.0008.000000T0000Z-170526T2315Z/
Kimball NE-Banner NE-
425 PM MDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHERN KIMBALL AND EASTERN BANNER COUNTIES...

At 424 PM MDT, a severe thunderstorm was located near Oliver
Campground, or 13 miles northwest of Kimball, moving east at 30 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

this severe thunderstorm will remain over mainly rural areas of
northern Kimball and eastern Banner Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4125 10400 4138 10403 4164 10355 4130 10339
TIME...MOT...LOC 2224Z 259DEG 26KT 4131 10389 

HAIL...1.50IN
WIND...70MPH
 
$$

Rubin
762 
WWUS55 KCYS 262242
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
442 PM MDT FRI MAY 26 2017

NEC007-105-262315-
/O.CON.KCYS.SV.W.0008.000000T0000Z-170526T2315Z/
Kimball NE-Banner NE-
442 PM MDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN KIMBALL AND EASTERN BANNER COUNTIES...

At 442 PM MDT, a severe thunderstorm was located 7 miles northwest of
Kimball, moving east at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

this severe thunderstorm will remain over mainly rural areas of
northeastern Kimball and eastern Banner Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4126 10385 4146 10382 4164 10355 4130 10339
TIME...MOT...LOC 2242Z 259DEG 23KT 4132 10374 

HAIL...1.00IN
WIND...70MPH
 
$$

Rubin
547 
WWUS55 KCYS 262312
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
512 PM MDT FRI MAY 26 2017

NEC007-105-262321-
/O.EXP.KCYS.SV.W.0008.000000T0000Z-170526T2315Z/
Kimball NE-Banner NE-
512 PM MDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIMBALL AND
EASTERN BANNER COUNTIES WILL EXPIRE AT 515 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM MDT for
the southern panhandle of Nebraska.

LAT...LON 4126 10385 4146 10382 4164 10355 4130 10339
TIME...MOT...LOC 2311Z 250DEG 28KT 4139 10347 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:47 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 26, 2:47 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
247 PM MDT Fri May 26 2017

.SHORT TERM...(This evening through Saturday)
Issued at 232 PM MDT Fri May 26 2017

Active convective situation still underway currently. Severe
storm currently in Carbon County has produced reports of funnel
clouds and a wind gust to 64 mph at the Rawlins airport. Storms
will continue to develop along the leading edge of a plume of
steep mid level lapse rates over south-central Wyoming and spread
eastward through the evening hours. Short range convective models
still indicating 1000 to 1500 J/kg of MLCAPE developing late this
afternoon east of the Laramie Range. Deep layer shear of around 50
kt will remain supportive of supercell structures with large hail
and damaging winds being the main threat. A low end tornado
threat cannot be ruled out due to locally backed surface flow just
north of the Cheyenne Ridge. There is some concern however, that
the area of showers and weaker thunderstorms currently moving off
the Laramie Range will keep these areas from realizing the
instability that was earlier expected and thus reduce the overall
severe threat. Severe Thunderstorm Watch remains in effect for
southeast WY and western NE along and south of highway 26 through
8 pm.

Storms may tend to congeal into one or more clusters later this
evening in the strengthening warm advection regime ahead of an
elongated mid-level shortwave.  This activity should exit the area
to the east late tonight.

Saturday should be cooler with breezy northwest to north winds. With
the upper trough passing overhead during peak heating, expect
scattered shower activity especially over the higher terrain.  Some
thunder cannot be ruled out but the severe threat should be minimal.

.LONG TERM...(Sunday through Thursday)
Issued at 355 AM MDT Fri May 26 2017

Medium range models/ensembles are in general agreement with a
northwest flow aloft between a upper ridge over the Intermountain
West and upper low south of Hudson Bay Canada Sunday and Monday.
The western CONUS upper ridge weakens Tuesday and Wednesday as a
upper trough digs southeast across the Pacific coast states.
Consequently, winds aloft become more westerly. The upper ridge
rebuilds over the High Plains Thursday as trough moves toward the
Four Corners, and winds aloft back to the southwest.

Convection for the most part will be widely scattered, diurnally
driven, and generally confined to the higher terrain. Any convection
that manages to spread onto the plains will be more isolated.
Convective coverage increases somewhat Thursday with increasing
moisture in the southwest flow aloft. Daily temperatures gradually
moderate to seasonal normals by Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1127 AM MDT Fri May 26 2017

Showers and thunderstorms will develop after around 20Z near the
Laramie Range and become more widespread across the plains through
the late afternoon into the evening. Brief heavy rain, small
hail, and gusty winds will be possible with the stronger storms.
Shower activity should mostly be confined to the Nebraska
Panhandle after around 06Z. Low clouds and IFR/MVFR cigs will
likely develop later tonight as a front moves across the region.

&&

.FIRE WEATHER...
Issued at 232 PM MDT Fri May 26 2017

A cool and unsettled weather pattern will persist through the
weekend with humidity values remaining well above critical
thresholds, and good chances of wetting rain across all of
southeast WY and the western NE Panhandle. There is potential for
a few strong to severe storms this afternoon and evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...DEL
LONG TERM...MAJ
AVIATION...ZF
FIRE WEATHER...JG
Hazardous weather outlook, May 26, 1:41 PM MDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
141 PM MDT Fri May 26 2017

NEZ019>021-054-055-WYZ103>119-271945-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
141 PM MDT Fri May 26 2017

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect until 800 pm Friday
evening. Strong thunderstorms will continue to develop this
afternoon and track to the east-northeast. Strongest storms will
be capable of large hail and damaging wind gusts. An isolated
tornado is possible although the threat is low.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will develop Saturday afternoon. A few
strong storms producing small hail and gusty winds will be possible.

Isolated afternoon and early evening thunderstorms will develop
Sunday through Thursday. Severe weather is not expected at this time.

.Spotter information statement...

Spotter activation is required for southeast Wyoming and the
Nebraska panhandle along and south of Highway 26 through 8 pm this
evening.

NEZ002-003-095-096-WYZ101-102-271945-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
141 PM MDT Fri May 26 2017

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered afternoon and early evening thunderstorms will develop.
Isolated strong storms with gusty winds and small hail will be
possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Widely scattered afternoon and early evening thunderstorms will
develop over the Laramie, Snowy and Sierra Madre ranges and
adjacent foothills Saturday through Thursday. Severe weather is
not expected at this time.

.Spotter information statement...

Spotter activation may be required between 3 pm and 8 pm for far
southeast Wyoming and the southern Nebraska Panhandle.

In the hours before

Local storm report, May 26, 2:25 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TSTM WND GST     RAWLINS                 41.78N 107.23W
05/26/2017  M63.00 MPH       CARBON             WY   ASOS

&&

BUZZ
Special weather statement, May 26, 2:34 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
234 PM MDT FRI MAY 26 2017

WYZ104-105-109-110-113>115-262115-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Laramie Valley WY-Snowy Range WY-
234 PM MDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON AND NORTH
CENTRAL ALBANY COUNTIES UNTIL 315 PM MDT...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Saratoga, or 33 miles southeast of Rawlins, moving
northeast at 60 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Elk Mountain around 245 PM MDT.
  Medicine Bow around 300 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 246 and
267.

A severe thunderstorm watch remains in effect until 800 PM MDT for
south central and southeastern Wyoming.

LAT...LON 4147 10664 4158 10679 4222 10613 4184 10580
TIME...MOT...LOC 2033Z 226DEG 57KT 4158 10663

Rubin
Local storm report, May 26, 2:55 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     3 E SINCLAIR            41.78N 107.06W
05/26/2017  E64 MPH          CARBON             WY   MESONET

            UPR SITE.

&&

BUZZ
Special weather statement, May 26, 3:48 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
348 PM MDT FRI MAY 26 2017

NEZ020-054-WYZ119-262230-
Kimball NE-Banner NE-East Laramie County WY-
348 PM MDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL...
SOUTHWESTERN BANNER AND EAST CENTRAL LARAMIE COUNTIES UNTIL 430 PM
MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Burns, or 29 miles east of Cheyenne, moving
northeast at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Albin around 410 PM MDT.

A severe thunderstorm watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4120 10428 4129 10433 4154 10391 4132 10376
TIME...MOT...LOC 2147Z 239DEG 28KT 4125 10424

Rubin
Local storm report, May 26, 4:03 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
403 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     12 ESE ENCAMPMENT       41.14N 106.58W
05/26/2017  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            WYDOT SKYLINE SITE.

&&

BUZZ

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:48 PM MDTSpecial Weather StatementCYSBanner42 min
May 26, 5:03 PM MDTSpecial Weather StatementCYSCheyenne, Kimball42 min
May 26, 1:45 PM MDTSevere Thunderstorm WarningCYSCarbon45 min
May 26, 2:29 PM MDTSevere Thunderstorm WarningCYSCarbon46 min
May 26, 2:34 PM MDTSpecial Weather StatementCYSAlbany41 min
May 26, 3:11 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon43 min
May 26, 5:36 PM MDTSpecial Weather StatementCYSLaramie39 min
May 26, 5:48 PM MDTSpecial Weather StatementCYSLaramie42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.